NEAT 2011 Workshop

21-22 November 2011

Forestini Conference Room,
Institut de Planétologie et d'Astrophysique de Grenoble

Grenoble, France

NEW: presentations are now available in the program section

Science Rationale
  Workshop Program
Registration
List of Participants
Practical information
Sponsors

NEAT
              Workshop 2011 picture group

Rationale

The NEAT (Nearby Earth Astrometric Telescope) mission is a proposition that has been submitted to ESA for its 2010 call for M-size mission within the Cosmic Vision 2015-2025 plan. The main scientific goal of the NEAT mission is to detect and characterize planetary systems in an exhaustive way down to 1 Earth mass in the habitable zone and further away, around nearby stars for F, G, and K spectral types. This survey would provide the actual planetary masses, the full characterization of the orbits including their inclination, for all the components of the planetary system down to that mass limit. The main science drivers are identification of Terrestrial planets in the habitable zone of nearby solar-type stars, constraints for planetary formation scenario, interaction of planets in planetary systems, exploration of a new part of the parameter space to understand the diversity of exoplanets.

The consortium that supported this proposal includes 67 scientists mainly from Europe. We felt that the science cases of this mission are very compelling even though the technical maturity is not yet achieved. With the aim of proposing again this mission at the next ESA-CV call for proposal, but also of looking at other versions at different scales (precursors), we have organized a 2-day workshop to discuss the science and the instrument aspects. This workshop was open to anybody interested by the potentiality of high precision astrometry  for exoplanet science.

Workshop Program

Monday 21 November - Science Day

09:00 Welcome
09:30 Introduction to the NEAT proposal
- F. Malbet (IPAG, Obs. Grenoble, France): Concept, performance, scaling, parameter space, programmatics
10:00 Science case 1 (1.5h): Constraints for the formation of planetary systems and orbits evolution

Chairman : R. Liseau (Chamlers Univ. of Technology, Gothenburg, Sweden)
Panel discussion:
- Y. Alibert (Univ. Bern, Switzerland): Constraints for the formation of planetary sysytems
- A. Crida (OCA, Univ. Nice, France): Formation of the Solar System
- J. Laskar (IMCCE, Obs. Paris, France): Dynamics of planetary systems in interaction
- H. Beust (IPAG, Obs. Grenoble, France): Orbit evolution of planetary systems
11:30 Science case 2 (1.5h): Identification of Terrestrial planets in the habitable zone of nearby solar-type stars

Chairman : C. Eiroa (Univ. Madrid, Spain)
Panel discussion:
- C. Eiroa (Univ. Madrid, Spain): Introduction
- A. Léger (IAS, Univ. Paris-Sud, Orsay, France): Identification of Terrestrial Planets>
- M. Shao (Jet Propulsion Laboratory, Pasadena, USA): ExoEarth Target Lists: How Many Stars Need to be Searched? How Large a Telescope is Needed?
- D. Queloz (Obs. Geneva, Swizterland): Pushing down the limits
- W. Traub (Jet Propulsion Laboratory, Pasadena, USA): Terrestrial Habitable‐Zone Exoplanet Frequency from Kepler
13:00 Lunch buffet (1h)
14:00 Science issues (1h)

Chairman : A. Léger (IAS, Univ. Paris-Sud, Orsay, France)
Panel discussion:
- N. Meunier (IPAG, Obs. Grenoble, France): Impact of stellar activity on radial velocities and astrometry
- M. Shao (Jet Propulsion Laboratory, Pasadena, USA): Multiple planets in reference stars
- F. Malbet (IPAG, Obs. Grenoble, France): Activity of background reference K giants
15:30 Science case 3 (1.5h): diversity of exoplanets (different stellar hosts, various ages, types of planets,...)

Chairman D. Queloz (Obs. Geneva, Swizterland)
Panel discussion:
- A.-M. Lagrange (IPAG, Obs. Grenoble, France): A stars and planet formation
- D. Ségransan (Obs. Geneva, Swizterland) / X. Bonfils (IPAG, Obs. Grenoble, France): About M stars
- D. Defrère (MPIfR, Bonn, Germany): Debris disks
- E. Villaver (Univ. Madrid, Spain): Evolved stars: Planets orbiting the other stellar systems: Giant Stars White Dwarfs?
- F. Malbet (IPAG, Obs. Grenoble, France): The case of Young Stars
16:30 Science case 4 (1.5h): additional science cases

Chairman A. Quirrenbach (Univ. Heidelberg, Germany)
Panel discussion :
- A. Quirrenbach (Univ. Heidelberg, Germany): Additional science: boon or bane?
- T. Maschberger (IPAG, Obs. Grenoble, France): Young stellar cluster dynamics
- D. Hestroffer (IMCCE, Obs. Paris, France): Astrometry of Solar System Objects
- G. Dubus (IPAG, Obs. Grenoble, France): Compact galactic objects
- M. Shao (Jet Propulsion Laboratory, Pasadena, USA): Another Application of micro-arcsec Astrometry of Asteroids
18:00 Other contributions

Oral presentations:
- E. Plávalová (Comenius University, Bratislava, Slovakia): Taxonomy of the extra-solar planets
- D. Chen (National Space Science Center, CAS, Beijing, China): Space Astrometry Telescope - pathfinder for the future universe mearsurement
20:00 Workshop dinner

Tuesday 22 November - Instrument Day

09:00 NEAT instrument proposal (2h):

Chairman: L. Labadie (I. Physikalisches Institut, Cologne, Germany)
Panel discussion:
- M. Shao (Jet Propulsion Laboratory, Pasadena, USA): Main requirements for ultra-high precision differential astrometry
- F. Malbet (IPAG, Obs. Grenoble, France): Payload concept
- A. Crouzier (IPAG, Obs. Grenoble, France): Designing a testbed for micropixel centroid measurement
- R. Goullioud (Jet Propulsion Laboratory, Pasadena, USA): Design and Specificaons
- Questions/Discussion
11:00 Instrument/Mission discussion (2h):

Chairman: P.-O. Lagage (CEA/Sap AIM, Saclay, France)
Panel discussion:
- L. Labadie (I. Physikalisches Institut, Cologne, Germany): Scaling options for NEAT
- E. Hinglais (CNES, Toulouse, France): Trade off: Formation Flying vs. Mast for space distributed instrumentation purpose
- B. Jakobsson (OHB Sweden, Solna, Sweden): Instrument & Mission / Available Tech, PRISMA relateds (video #1, video #2, video #3)
- R. Goullioud (Jet Propulsion Laboratory, Pasadena, USA): Error budget and scaling
- Ph. Feautrier (IPAG, Obs. Grenoble, France): NEAT Detector requirements
- D. Hobbs (Lund Observatory, Lund, Sweden): Effects of radiation damage
- M. Shao (Jet Propulsion Laboratory, Pasadena, USA): Scattered Light Issues Deployed and Free Flyers
- A. Léger (IAS, Univ. Paris-Sud, Orsay, France): Mission operation: number of visits
- Questions/discussion
13:00 Lunch buffet (1h)
14:00 Discussion of possible actions (2h):

Double Blind test study (1h)
Chairman: W. Traub (Jet Propulsion Laboratory, Pasadena, USA)
Introduction talk: NEAT Double-Blind Considerations: Experience from SIM
Panel: A. Léger (IAS, Univ. Paris-Sud, Orsay, France), A.-M. Lagrange (IPAG, Obs. Grenoble, France), G. Duvert (IPAG, Obs. Grenoble, France)

NEAT precursors: balloon experiment, smaller mission,... for which science (1h)
Chairman: D. Mouillet (IPAG, Obs. Grenoble, France)
Panel: B. Jakobsson (OHB Sweden, Solna, Sweden), M. Shao (Jet Propulsion Laboratory, Pasadena, USA)
16:00 List of actions and conclusion of the workshop (1h)

F. Malbet (IPAG, Obs. Grenoble, France): First conclusions
17:00 End of the workshop




Registration

There is no fee registration. If you are interested to participate, please contact the workshop organizer Fabien Malbet and/or the workshop secretary Laurence Platel.



Confirmed Participants

  1. Alibert, Yann (Bern)
  2. Augereau, Jean-Charles (Grenoble)
  3. Becker, Christophe (Grenoble)
  4. Beust, Hervé (Grenoble)
  5. Bonfils, Xavier (Grenoble)
  6. Bonsor, Amy (Grenoble)
  7. Boué, Gwenaël (Porto)
  8. Chen, Ding (Beijing)
  9. Correia, Alexandre (Aveiro)
  10. Crida, Aurelien (Nice)
  11. Crouzier, Antoine (Grenoble)
  12. Defrère, Denis (Bonn)
  13. Dubus, Guillaume (Grenoble)
  14. Duvert, Gilles (Grenoble)
  15. Eiroa, Carlos (Madrid)
  16. Feautrier, Philippe (Grenoble)
  17. Goullioud,Renaud (Pasadena)
  18. Hestroffer, D. (Paris)
  19. Hinglais, Emmanuel (Toulouse)
  20. Hobbs, David (Lundt)
  21. Jakobsson, Björn (Solna)
  22. Joncour, Isabelle (Grenoble)
  23. Kern, Pierre (Grenoble)
  1. Labadie, Lucas (Köln)
  2. Lagage, Pierre-Olivier (Saclay)
  3. Lagrange, Anne-Marie (Grenoble)
  4. Laskar, Jacques (Paris)
  5. Léger, Alain (Paris-Orsay)
  6. Lesur, Geoffroy (Grenoble)
  7. Ligi, Roxane (Nice)
  8. Liseau, René (Gothenburg)
  9. Malbet, Fabien (Grenoble)
  10. Martin, Guillermo (Grenoble)
  11. Maschberger, Thomas (Grenoble)
  12. Meunier, Nadège (Grenoble)
  13. Milli, Julien (Grenoble)
  14. Mouillet, David (Grenoble)
  15. Preis, Olivier (Grenoble)
  16. Queloz, Didier (Geneva)
  17. Quirrenbach, Andreas (Heidelberg)
  18. Ségransan, Damien (Genève)
  19. Shao, Mike (Pasadena)
  20. Plávalová, Eva (Bratislava)
  21. Traub, Wes (Pasadena)
  22. Villaver, Eva (Madrid)
  23. Vinterhav, Emil (Solna)

Practical information

The PDF document gives the indications how to reach IPAG (Grenoble) and provides a list of recommended hotels.

Sponsors

IPAGCNES

The workshop is sponsored by IPAG (Institut de Planétologie et d'Astrophysique de Grenoble) and by CNES (French space agency).